Tribex is a popular herbal supplement that promises to boost energy, build muscles and improve sexual performance by increasing testosterone levels. Tribex's main ingredient, tribulus terrestris, stimulates the body's production of testosterone. BioTest Laboratories, Tribex's manufacturer, insists the supplement is safe and has no known side-effects. No reliable studies have been conducted on Tribex, however, and some medical organizations and publications suggest dietary supplements pose the same potential risks as other types of testosterone therapies and boosters.
Tribex’s key ingredient, tribulus terrestris, is made from a weed more commonly known as puncturevine or goathead. The plant has been used for centuries in China and India to treat common ailments and to promote health. One of the reported side-effects has been an upset stomach or indigestion. In more severe cases, it can cause bowel disorder and vomiting. Most accounts of this problem suggest it can be avoided if tribulus terrestis is taken with food or after a meal.
Drugs, therapies and supplements like Tribex increase testosterone, and one of the side-effects often reported with elevated testosterone levels is mood swings. Some people experience anxiety and depression, but more often users cope with bouts of anger and rage.
Excess Facial Hair
Testosterone is an androgen hormone, or a hormone that both men and women produce. Like other hormones, it is intricately balanced with other chemicals in the body. Testosterone is responsible for an individual's male characteristics. When testosterone is boosted, some people experience an increase in facial hair growth. Some women who have high levels of testosterone find their voices become lower and deeper.
Acne and Oily Skin
Testosterone stimulates oil production in the body to aid skin health. Elevated testosterone levels can trigger sebaceous glands to produce an excessive amount of oil, and this can clog pores and lead to skin problems and acne. Even Tribex users who believe the supplement delivers on all of its promises of bigger muscles, higher energy and an increased sex drive concede that acne is a common side-effect
Testosterone boosters and therapies have been reported to promote the growth of the prostate gland, which is part of the male reproductive system. While an enlarged prostate can cause discomfort and pain, the more serious concern is that testosterone boosters have the potential to act as a catalyst for prostate cancer.